Alert archive / Ohio / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 44, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 18, 2000, 2:05 PM EDT for Darke County, Ohio. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 18, 2000, 2:05 PM EDT (18:05 UTC)
- Expired
- May 18, 2000, 2:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
County Darke County, OH
The radar
The Cincinnati radar (KILN), 105 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 2:21 PM EDT | Hail 2.75 | Rossburg, OH | Hail as large as baseballs fell across the northern part of the county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.1 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1211 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 472 m²/s²
- 0-3 km storm-relative helicity
- 483 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KILN 181806 SVRILN OHC037-181845- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 205 PM EDT THU MAY 18 2000 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DARKE COUNTY IN WEST CENTRAL OHIO... * UNTIL 245 PM EDT... * AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTHWEST OF UNION CITY...OR ABOUT 8 MILES NORTH OF WINCHESTER...MOVING EAST AT 55 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... VERSAILLES... UNION CITY... BRADFORD... ANSONIA... THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND6S AND LARGE HAIL. TPJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 10:12 AM EDT, 3 hours 53 minutes earlier.
Area forecast discussion, May 18, 10:12 AM EDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 1012 AM EDT THU MAY 18 2000 KILN SHOWING DYING CONVECTION ACROSS SOUTHERN IN/SOUTHWEST OH AND A SMALL COMPLEX JUST TO OUR NORTH. MORNING ILN SOUNDING SHOWS GOOD MID LEVEL LAPSE RATES (-7.4) AND SOME POSITIVE AREA ALREADY. 06Z MESOETA SEEMS TO BE HANDLING CURRENT CONVECTION WELL THAT JUST MOVED NORTH OF FA. IT STRENGTHENS A SECOND WAVE THIS MORNING NEAR CHI AND SWINGS THAT THROUGH NORTHERN OH/IN 18Z TO 21Z WHICH WILL LIKELY BE THE INITIATION OF THE NEXT BATCH OF CONVECTION. AT THE SAME TIME THE FRONT CURRENTLY OVER SOUTHERN MI WILL BE SLIDING INTO NORTHERN OH/IN. MESOETA PRODUCES ABOUT 1500 J/KG NORTH OF DAY AND CMH BY 21Z AND THEN SAGS IT SOUTHWARD INTO SOUTHERN OHIO BY 00Z. CURRENT FORECAST HAS GOOD HANDLE ON SITUATION WILL ONLY TWEAK CURRENT WORDING. ONE CONCERN IS WITH HIGH TEMPS. AFTER EVALUATING MORNING SOUNDING AND LOOKING LATEST aSKY AND TEMPERATURE TRENDS WILL UP TEMPS OR WIDEN RANGE ACROSS ALL BUT FAR NORTH. .ILN...NONE. TIPTON
In the hours before
Special weather statement, May 18, 10:37 AM EDT, 3 hours 28 minutes before
INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-074-182000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 1037 AM EDT THU MAY 18 2000 ...SEVERE WEATHER IS POSSIBLE THIS AFTERNOON AND TONIGHT... LOW PRESSURE WILL MOVE TOWARD THE REGION FROM THE GREAT PLAINS THIS AFTERNOON AND TONIGHT. WARM AND MOIST AIR WAS ALREADY IN PLACE WHICH WILL ALLOW THE ATMOSPHERE TO BE UNSTABLE THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS THE NORTHERN MIAMI VALLEY. THESE STORMS WILL DEVELOP SOUTHWARD REACHING THE DAYTON AND COLUMBUS METRO AREAS BY LATE AFTERNOON AND THIS EVENING. THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE MAIN THREAT WILL BE FROM DAMAGING WIND GUSTS AND LARGE HAIL. VERY HEAVY RAINFALL IS ALSO POSSIBLE... ESPECIALLY NORTH OF DAYTON AND COLUMBUS. EMERGENCY MANAGERS ARE ENCOURAGED TO HAVE EMERGENCY P1ROCEDURES IN PLACE BY THIS EVENING AND STORM SPOTTER ACTIVATION MAY BE NEEDED. .END/WILKINSON
Special weather statement, May 18, 1:09 PM EDT, 56 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-190000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 109 PM EDT THU MAY 18 2000 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS UPGRADED EAST- CENTRAL INDIANA AND THE NORTHWEST THIRD OF OHIO TO A MODERATE RISK OF SEVERE THUNDERSTORMS. SOME CITIES INCLUDED IN THE MODERATE RISK AREA ARE RICHMOND INDIANA...DAYTON...SPRINGFIELD...COLUMBUS...AND WAPAKONETA. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS TO THE SOUTH AND EAST OF THE MODERATE RISK AREA...INCLUDING NEWARK...LANCASTER... WASHINGTON COURT HOUSE...WILMINGTON...CINCINNATI...AND PORTSMOUTH IN OHIO. ALSO INCLUDED IN THE SLIGHT RISK AREA ARE SOUTHEASTERN INDIANA AND MUCH OF NORTHERN KENTUCKY. A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WAS MOVING EASTWARD ACROSS INDIANA THIS AFTERNOON. THESE STORMS HAVE PRODUCED HAIL AS LARGE AS BASEBALLS IN EASTERN ILLINOIS. THE STORMS ARE EXPECTED TO PUSH INTO THE NORTHERN MIAMI VALLEY BY MID AFTERNOON AND THEN INTO THE MIAMI AND WHITEWATER VALLEYS AND CENTRAL OHIO BY LATE AFTERNOON. THESE STORMS WILL BE CAPABLE OF LARGE HAIL...WIND DAMAGE AND AN ISOLATED TORNADO. THE STORMS WILL GRADUALLY DEVELOP INTO THE SLIGHT RISK AREA LATE THIS AFTERNOON AND TONIGHT. THE STORMS MAY BEGIN TO WEAKEN AT THAT POINT BUT WILL STILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. EMERGENCY MANAGERS SHOULD STAY ALERT TO CHANGING WEATHER CONDITIONS THIS AFTERNOON. STORM SPOTTERS MAY BE NEEDED AS WELL. .END/WILKINSON
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 2:52 PM EDT | Severe Thunderstorm Warning | ILN | Logan, Shelby | 38 min |
| May 18, 3:23 PM EDT | Severe Thunderstorm Warning | ILN | Darke | 37 min |
| May 18, 3:50 PM EDT | Severe Thunderstorm Warning | ILN | Miami | 40 min |
| May 18, 4:08 PM EDT | Severe Thunderstorm Warning | ILN | Champaign | 37 min |
| May 18, 4:41 PM EDT | Severe Thunderstorm Warning | ILN | Madison | 29 min |
| May 18, 7:19 PM EDT | Severe Thunderstorm Warning | ILN | Butler, Warren | 36 min |
| May 18, 7:25 PM EDT | Severe Thunderstorm Warning | ILN | Montgomery | 30 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.